Alert archive / New York / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 37, NWS Burlington, VT

July 8, 2017Franklin County, St. Lawrence County, New York

NWS Burlington, VT issued this severe thunderstorm warning at Jul 8, 2017, 4:37 AM EDT for Franklin County, St. Lawrence County, New York. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 8, 2017, 4:37 AM EDT (08:37 UTC)
Expired
Jul 8, 2017, 5:30 AM EDT
In force
53 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, NY, St. Lawrence County, NY

The radar

The Ft Drum radar (KTYX), 103 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 8, 4:57 AM EDTTSTM WND DMGCanton, NYTREES AND WIRES DOWN REPORTED BY 911 CENTER
Jul 8, 5:00 AM EDTTSTM WND DMG3 N Russell, NYTREES ADN WIRES DOWN REPORTED BY 911 CENTER
Jul 8, 5:00 AM EDTTSTM WND DMG3 N Russell, NYTREES AND WIRES DOWN REPORTED BY 911 CENTER
Jul 8, 5:00 AM EDTTSTM WND DMGRussell, NYTREES AND WIRES DOWN REPORTED BY 911 CENTER
Jul 8, 5:10 AM EDTTSTM WND DMGPierrepont, NYTREES AND WIRES DOWN REPORTED BY 911 CENTER
Jul 8, 5:10 AM EDTTSTM WND DMGPotsdam, NYTREES AND WIRES DOWN REPORTED BY 911 CENTER

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 8.6 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
1300 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

225 
WUUS51 KBTV 080837
SVRBTV
NYC033-089-080930-
/O.NEW.KBTV.SV.W.0037.170708T0837Z-170708T0930Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
437 AM EDT SAT JUL 8 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Northwestern Franklin County in northern New York...
  Central St. Lawrence County in northern New York...

* Until 530 AM EDT

* At 437 AM EDT, severe thunderstorms were located along a line
  extending from near Rensselaer Falls to De Kalb to Richville,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor hail damage to vehicles is possible. Expect wind 
           damage to trees and powerlines. 

* Locations impacted include...
  Potsdam, Gouverneur, Canton, Norfolk, Lisbon, Moira, De Kalb,
  Parishville, Colton, Morley, Carry Falls Reservoir, Richville,
  Madrid, Lawrenceville, Rensselaer Falls, Norwood, Hermon, Brasher
  Falls, Heuvelton and Lake Ozonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4473 7444 4442 7460 4429 7560 4430 7564
      4448 7555 4467 7554 4493 7466
TIME...MOT...LOC 0837Z 252DEG 36KT 4464 7532 4452 7533 4439 7540 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
365 
WWUS51 KBTV 080905
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
505 AM EDT SAT JUL 8 2017

NYC033-089-080930-
/O.CON.KBTV.SV.W.0037.000000T0000Z-170708T0930Z/
Franklin NY-St. Lawrence NY-
505 AM EDT SAT JUL 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EDT
FOR NORTHWESTERN FRANKLIN AND CENTRAL ST. LAWRENCE COUNTIES...

At 505 AM EDT, severe thunderstorms were located along a line
extending from near Norwood to Hannawa Falls to West Pierrepont,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Minor hail damage to vehicles is possible. Expect wind 
         damage to trees and powerlines. 

Locations impacted include...
Potsdam, Gouverneur, Canton, Norfolk, Lisbon, Moira, De Kalb,
Parishville, Colton, Morley, Carry Falls Reservoir, Richville,
Madrid, Lawrenceville, Rensselaer Falls, Norwood, Hermon, Brasher
Falls, Heuvelton and Lake Ozonia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Burlington.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4473 7444 4442 7460 4429 7560 4430 7564
      4448 7555 4467 7554 4493 7466
TIME...MOT...LOC 0905Z 252DEG 36KT 4472 7499 4460 7500 4447 7507 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 3:24 AM EDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jul 8, 3:24 AM EDT, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
324 AM EDT Sat Jul 8 2017

.SYNOPSIS...
An upper level disturbance across the eastern Great Lakes will
track eastward allowing showers to redevelop across northern New
York toward daybreak, and across Vermont during Saturday
morning. A few embedded thunderstorms are possible, and portions
of central and eastern Vermont may see a stronger storm or two
with hail and gusty winds before activity exits eastward during
Saturday afternoon. A cold front will sweep across the North
Country Saturday afternoon with partial clearing and drier
conditions late in the day. Slight cooler temperatures and
lower humidity levels are expected on Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 201 AM EDT Saturday...Shower and thunderstorm activity
continues across Ontario and southern Quebec along weak surface
trough extending towards Buffalo and Lake Erie. Over the North
Country, a break in clouds has allowed for fog development,
especially in areas that received greater amounts of
precipitation during the day. This trend will continue into the
early morning hours before mid level shortwave approaches from
southeastern Ontario. This stronger shortwave trough is evident
in IR imagery and will result in redevelopment of shower
activity toward daybreak across nrn NY, and across much of VT
12-18Z Saturday. Anticipate an additional 0.25-0.5" with this
activity. May see a few embedded convective elements with a few
rumbles of thunder. Though deep-layer shear is stronger tomorrow
(sfc-6km bulk shear near 40kts), timing is a bit off (early)
for a significant severe threat. Best chances for stronger
storms should be central/ern VT where atmosphere may begin to
destabilize before passage of sfc cold front during the early
aftn. We'll need to monitor that potential in ern VT, but
otherwise the early timing and widespread cloudiness should
limit overall instability across most of the North Country
tomorrow. Localized hail/wind threat should be limited to
central/ern VT. Then, should see clearing from west-east later
Saturday aftn, with drier air on nw low-level flow during the
evening and overnight hours Saturday night. High temperatures on
Saturday generally a few degrees cooler, mainly in the mid-upr
70s. Lows Saturday night expected to fall back into the mid 50s.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY/...
As of 321 AM EDT Saturday...Large scale picture shows
mid/upper level trof prevailing across the northern lakes into the
ne conus during this time period. The fast westerly flow aloft will
remain active with embedded 5h vorts and ribbons of enhanced 850 to
500mb rh...crossing from west to east. This will produce an
unsettled pattern with chances for showers both Sunday and
Monday...but given the lack of significant pws and limited
instability svr and widespread heavy rainfall not anticipated. Both
NAM/GFS show first vort on Sunday midday, followed by another one on
Monday.

Instability ranges from 300 to 700 j/kg with highest values
pooling across the SLV and parts of the northern CPV...so a rumble
or two of thunder is possible in any stronger convective elements.
Progged 850mb temps cool to 10c by Sunday behind boundary
today...combined with some clouds support highs mainly in the 70s
areawide. The areal coverage of clouds will play a big factor in
overnight lows on Sunday night...but thinking clouds hang tough and
will trend toward warmer guidance...mid 50s to l/m 60s. Little
change in thermal profiles expected on Monday with highs climbing
back into the 70s...maybe a few lower 80s southern SLV/CPV with more
sun. Bottom line...not expecting a complete washout either day...but
several rounds of scattered showers could but a damper on outside
activities at times.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
As of 321 AM EDT Saturday...A fast westerly flow aloft continues
across our region for Tuesday into Weds...as a surface cold
front swings from west to east. Once again this front seems to
pass in several pieces with limited low level convergence and
upper level dynamics not aligning with boundary or surface
instability. Like many previous boundaries this
summer...expecting scattered to numerous showers/storms to
develop on Tuesday...but magnitude of convection should be
limited. Latest guidance indicates sfc based cape values
climbing between 600-1000 j/kg...especially slv...with pws only
1.20 to 1.40 and some increasing shear as 500mb winds approach
40 knots.

Plenty of uncertainty develops on Thursday into Friday...with
limited run to run consistency and plenty of spread between the
different solutions. Thinking 1022mb high pres will build behind
boundary for Weds into Thurs...suppressing our the heat/humidity...along
with higher pws values to our south. Thinking boundary will
push into the mid Atlantic states by Weds...while cool and dry
northerly flow prevails across our cwa...as advertised by the
00z Ecmwf. Have cut superblend pops by 20 to 30%...during this
time period...but continue to place a token chance pops in
forecast given uncertainty. Temps with lower humidity values and
northerly flow will range mainly in the upper 60s to mid/upper
70s with lows mainly in the 40s mountains to mid/upper 50s
valleys. Of course if the front stalls across our region during
this time period...much higher humidity values and warmer temps
along with greater chances for rain will need to be added to the
forecast.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
Through 06Z Sunday...Mixed flight conditions dependent on
precipitation received during the daytime hours. IFR-VLIFR
conditions will bounce between these categories through sunrise
at all but KBTV. KBTV is holding onto VFR conditions at 06Z but
expect MVFR to possible IFR conditions to develop centered
around 08Z-10Z this morning. Have TEMPO'd this as KBTV only
received 0.10 inch precip Friday.

A strong mid-level trough approaching from the eastern Great
Lakes and an associated cold front will bring an additional
period of showers during the mid morning hours through midday.
Can't rule out a few embedded rumbles of thunder. Intervals of
MVFR conditions possible areawide during 12-20Z Saturday.
Outside of showery activity expect VFR conditions into Saturday
evening. Fog development possible Saturday night into Sunday
morning as clouds look to clear overnight.

Outlook...

Sunday: VFR. Breezy. Chance SHRA.
Sunday Night: VFR. Chance SHRA.
Monday: VFR. Chance SHRA...Slight Chance TSRA.
Monday Night: VFR. Chance SHRA...Slight Chance TSRA.
Tuesday: VFR. Likely SHRA...Slight Chance TSRA.
Tuesday Night: VFR. Chance SHRA...Slight Chance TSRA.
Wednesday: VFR. NO SIG WX.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos/KGM
SHORT TERM...Taber
LONG TERM...Taber
AVIATION...KGM
Hazardous weather outlook, Jul 8, 4:19 AM EDT, 18 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
419 AM EDT Sat Jul 8 2017

NYZ026>031-087-VTZ001-002-090930-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Southwestern St. Lawrence-Grand Isle-Western Franklin-
419 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northern New York and northern
portions of the Champlain Valley in northwest Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop across the Saint Lawrence
Valley, moving across the Adirondacks and Champlain valley throughout
the morning, before continuing across Vermont during the midday.
Cloud to ground lightning and periods of heavy rainfall are expected
to be the primary threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ034-035-VTZ003>012-016>019-090930-
Western Essex-Eastern Essex-Orleans-Essex-Western Chittenden-
Lamoille-Caledonia-Washington-Western Addison-Orange-Western Rutland-
Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison-
Eastern Rutland-
419 AM EDT Sat Jul 8 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Showers and thunderstorms will develop across the Saint Lawrence
Valley, moving across the Adirondacks and Champlain valley throughout
the morning, before continuing across Vermont during the midday. A
few stronger storms are possible, containing gusty winds and small
hail, in addition to dangerous cloud-to-ground lightning and heavy
downpours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 8, 3:48 AM EDT, 49 minutes before
Special Weather Statement
National Weather Service Burlington VT
348 AM EDT SAT JUL 8 2017

NYZ026-029-087-080845-
Northern St. Lawrence-Southeastern St. Lawrence-Southwestern St.
Lawrence-
348 AM EDT SAT JUL 8 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ST. LAWRENCE COUNTY...

At 348 AM EDT, radar indicated strong thunderstorms were located
along a line extending from 9 miles north of Kring Point State Park
to near Redwood. Movement was east at 30 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Potsdam, Gouverneur, Canton, Ogdensburg, Norfolk, Oswegatchie,
Lisbon, De Kalb, Fowler, Colton, Morley, Degrasse, Richville,
Hammond, Cranberry Lake, Madrid, Rensselaer Falls, Norwood,
Edwardsville and Hermon.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4441 7579 4442 7579 4442 7581 4443 7579
      4443 7577 4444 7579 4444 7577 4445 7576
      4445 7578 4447 7577 4447 7579 4451 7575
      4468 7552 4483 7488 4413 7470 4420 7541
      4437 7580 4441 7584
TIME...MOT...LOC 0748Z 263DEG 27KT 4451 7588 4426 7586

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 3:48 AM EDTSpecial Weather StatementBTVSt. Lawrence57 min
Jul 8, 5:31 AM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin, St. Lawrence59 min
Jul 8, 5:46 AM EDTSpecial Weather StatementBTVSt. Lawrence59 min
Jul 8, 6:29 AM EDTSevere Thunderstorm WarningBTVClinton, Essex, Franklin91 min
Jul 8, 1:11 PM EDTSpecial Weather StatementBTVEssex64 min

Nearby

Severe Thunderstorm Warnings in New York, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.